LETTER TO THE EDITOR
Year : 2015 | Volume
: 26 | Issue : 2 | Page : 366--367
A patient with hemodialysis intolerance and hypereosinophilia
St. Martha's Hospital, Nrupatunga Road, Bangalore - 560 001, India
Dr. Shobhana Nayak-Rao
St. Martha«SQ»s Hospital, Nrupatunga Road, Bangalore - 560 001
|How to cite this article:|
Nayak-Rao S. A patient with hemodialysis intolerance and hypereosinophilia.Saudi J Kidney Dis Transpl 2015;26:366-367
|How to cite this URL:|
Nayak-Rao S. A patient with hemodialysis intolerance and hypereosinophilia. Saudi J Kidney Dis Transpl [serial online] 2015 [cited 2021 Sep 28 ];26:366-367
Available from: https://www.sjkdt.org/text.asp?2015/26/2/366/152520
To the Editor,
Eosinophilia has been documented in hemodialysis patients , as a manifestation of hypersensitivity to the dialysis equipment and procedure. Eosinophilia from any other cause has also been reported to cause life-threatening reactions in patients undergoing hemodialysis due to the release of interleukins and eosinophil peroxidase by degranulation from eosinophils. We report a patient who developed hemodialysis intolerance due to hypereosinophilia that responded dramatically to a short course of steroids.
A 61-year-old male, long-standing type-2 diabetic and hypertensive, with end-stage renal disease secondary to diabetic nephropathy on maintenance thrice weekly hemodialysis since the last 20 months started developing acute onset of chills and rigors, acute anxiety, vomiting and unexplained abdominal pain about ½ - 1 h into the dialysis session. These episodes, which had not occurred earlier, had started from the previous one month and caused acute distress to the patient, necessitating requests for early termination of dialysis. The patient denied any complaints at home except for severe itching, which had started at approximately the same time. No new medications had been initiated in the preceding months and no history of documented allergies could be got from the patient. He denied any specific food allergies as well. Antiemetics and anti-histaminics administered on dialysis failed to have any impact. These events were seen with unfailing regularity at every session on dialysis and stopped only after discontinuing the dialysis. The dialyzer used was a 1.3 m 2 polysulphone dialyser. The tubings and the dialyzer were changed, but this did not bring about any change. His blood investigations are as follows: Hb 9 g/dL, total WBC count 10,800/mm 3 , differential count revealed 24% eosinophils and absolute eosinophil count was high at 2600/mm 3 (normal 40-440). The urea reduction rate on dialysis was 62% and the liver function tests, calcium and phosphorus were normal. Physical examination revealed xerotic, exfoliating skin all over the body, more on the extensor aspect of the arms and back. The oral cavity did not show any mucosal lesions. Examination of the cardiovascular, respiratory and gastrointestinal systems was normal. He was given a course of prednisone at 0.5 mg/kg for two weeks followed by a gradual taper over four weeks The absolute eosinophil count (AEC) reduced to 260/mm 3 with treatment and adverse reactions subsided on dialysis. A similar benefit was seen with respect to pruritus. No definite cause for hypereosinophilia was detected in this patient. No recurrence has been seen at one month follow-up so far and the AEC remains <200 cells/mm 3 . The above-described patient demonstrates a complication related to extracorporeal therapy due to peripheral eosinophilia. The prevalence of eosinophilia has been reported to vary from 13-52% in hemodialysis patients, and can increase with time on dialysis. ,,,,, In a study by Friedberg et al,  135 of 199 patients undergoing hemodialysis had eosinophilia, and these patients were frequently male. The prevalence of eosinophilia increased progressively during the first two years of hemodialysis and remained unchanged thereafter.  However, severe reactions occurring on dialysis secondary to hypereosinophilia and the therapeutic approach to such patients has not been reported frequently. A similar case report of hemodialysis intolerance due to eosinophilia has been reported by Higuchi et al. 
Eosinophilia in hemodialysis patients may be idiopathic in origin or may occur as a manifestation to the dialysis equipment or procedure. Dialysis patients can develop hypersensitivity to tubings, dialyser membrane, potting agents, sterilant such as ethylene oxide or nickel used in the needle tips used for cannulation. First-use reactions on hemodialysis are usually seen due to an allergic reaction to ethylene oxide and subside with dialyser reuse. Reactions attributed to first-use syndrome include hypotension, bronchospasm, abdominal pain occurring usually in the first 5-30 min of dialysis. Anaphylactoid reactions to unfractionated or low-molecular weight heparin have also been reported to occur in patients with eosinophilia.  These life-threatening complications of extractorporeal therapy occur due to the release of eosinophil peroxidase, eosinophilcationic protein (ECP)  and a host of interleukins including IL-1, IL-6 and IL-13, leading to systemic manifestations. Hypereosinophilia leading to hemodialysis intolerance can be troublesome with respect to continuation of treatment and may require shifting the patient to peritoneal dialysis (CAPD). However, eosinophilia has also been demonstrated in patients on CAPD, although this has rarely led to discontinuation of therapy. Treatment of the eosinophilia by short courses of steroids can help in reducing AEC and providing symptomatic relief.
In conclusion, we report a rather uncommon occurrence of hemodialysis intolerance in a patient with marked eosinophilia that promptly improved with corticosteroid treatment for hypereosinophilia. An attempt needs to be made in all patients to ascertain the cause of eosinophilia so that appropriate therapy can be given.
Conflict of interest: None declared.
|1||Voudiklaris S, Virvidakis K, Kalmantis T, Karafoulidou A, Mountokalakis T. Eosinophilia in patients undergoing regular hemodialysis. Int J Artif Organs 1983;6:195-8.|
|2||Friedberg M, Joffe P, Nielsen B, Neilsen LP. Eosinophila in hemodialysis patients. Artif Organs 1987;11:90-2.|
|3||Higuchi T, Yamakazi T, Ohnishi Y, et al. A case report of hemodialysis intolerance with eosinophilia. Ther Apher Dial 2007;11:70-3.|
|4||Kanda E, Kida Y, Suzuki H, et al. Role of cytokines in anaphylactoid reaction with marked eosinophilia in a hemodialysis patient. Clin Exp Nephrol 2004;8:384-7.|
|5||Gwinner W, Menne T, Lonnemann G, Bahlmann F, Koch KM, Halter H. Life-threatening complications of extracorporeal treatment in patients with severe eosinophilia. Int J Artif Organs 2005;28:1224-7.|
|6||Hoy WE, Cestero RV. Eosinophilia in maintenance hemodialysis patients. J Dial 1979;391: 73-87.|